In another product safety alert, the FDA is warning patients, healthcare professionals and other caregivers not to use Eu Yan Sang (Hong-Kong) LTD’s “Bo Ying Compound” because tests have shown that it contains high levels of lead. This announcement comes after a report of a case of lead poisoning in an 18-month old child given the product.
The powdered product is marketed to treat influenza and cold-like symptoms. Those of us that have been on this earth for a while certainly remember the health problems associated with lead-based paint and lead-containing gasoline, both of which have been removed from the market decades ago. Excessive exposure to lead can lead to all kinds of long-term physical and cognitive problems.
FDA recommends that anyone using this product discontinue doing so immediately and that a physician should be consulted. The full FDA drug safety warning can be found here.
One might ask how such products can slip into the US market with the tight controls in place at the borders. This is just another example of the need to be vigilant and diligent in selecting products for which little information is given and especially for the most vulnerable patients, children. Please alert others in the healthcare profession if you can, as ingestion of a lead-containing product can produce significant long-term (and sometimes irreversible) adverse effects.